What are the possible consequences of stimulant use and abuse?
Youth who abuse prescription medications are also more likely to report use of other drugs.
As with other drugs of abuse, it is possible for individuals to become dependent upon or addicted to stimulants. Withdrawal symptoms associated with discontinuing stimulant use include fatigue, depression, and disturbance of sleep patterns. Repeated abuse of some stimulants (sometimes within a short period) can lead to feelings of hostility or paranoia, even psychosis. Further, taking high doses of a stimulant may result in dangerously high body temperature and an irregular heartbeat. There is also the potential for cardiovascular failure or seizures.
Cite this article
APA style citation
National Institute on Drug Abuse (2011). What are the possible consequences of stimulant use and abuse?. In Prescription Drug Abuse. Retrieved from http://www.drugabuse.gov/publications/research-reports/prescription-drugs/stimulants/what-are-possible-consequences-stimulant-use-abuse
This series of reports simplifies the science of research findings for the educated lay public, legislators, educational groups, and practitioners. The series reports on research findings of national interest.